Indiana, 2008Winter Weather in Indiana, February 29, 2008
February 29, 2008 · NWS IWX · 1 event in 1 county or zone
A weak system moved through the region, bringing with a burst of light snow and snowfall amounts of 1 to 3 inches falling. The snow was a contributing factor to a 2-car accident in Noble County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak system moved through the region, bringing with a burst of light snow and snowfall amounts of 1 to 3 inches falling. The snow was a contributing factor to a 2-car accident in Noble County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Feb 29, 1:03 AM EST, 57 minutes earlier.
Area forecast discussion, Feb 29, 1:03 AM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
103 AM EST FRI FEB 29 2008
.AVIATION...
AN AREA OF SNOW WAS SPREADING INTO NORTHERN INDIANA. WIDESPREAD
UPSTREAM VSBYS WERE 1 TO 2 MILES WITH CIGS 010 TO 015. LAPORTE
MUNICIPAL AIRPORT INDICATED SNOW HAD ALREADY MOVED IN THERE WITH
CIGS BELOW 010...SO STARTED OFF SBN WITH MVFR/IFR. WARM AIR
ADVECTION SHOULD PERSIST...WITH SOME ZR MIXING IN AT FWA AFTER
11Z. WINDS WILL SHIFT TO THE WEST LATER WITH VSBYS IMPROVING ONCE
THE SNOW ENDS.
&&
.PREV DISCUSSION... /ISSUED 304 PM EST THU FEB 28 2008/
SHORT TERM (TONIGHT THROUGH FRIDAY AFTERNOON)...
INTERESTING CLIPPER SYSTEM THIS PERIOD...SOME COMPLEXITIES DEALING
WITH THERMAL PROFILE AND AMOUNT OF WARM AIR THAT WILL SURGE NORTH
AHEAD OF THE SYSTEM...SOME DISAGREEMENT IN THESE RESPECTS AMONG THE
SHORT TERM MODELS. NAM12 IS VERY SLIGHTLY SLOWER WITH THE ONSET OF
PRECIP...AND SHOWS A BIT MORE WARMING WITH A STRONGER LOW LEVEL JET
WITH A BIT MORE SOUTHERN COMPONENT AS THE LOW TRAVELS A BIT MORE TO
THE NORTH OF THE AREA. AS COMPARED TO THE GFS...WHICH DID
INITIALIZED SLIGHTLY BETTER...IT IS PAINTING MUCH MORE QPF ACROSS
THE REGION...TAKES THE LOW MORE TO THE SOUTH PRODUCING MORE OF A
WESTERLY COMPONENT TO THE WINDS ALLOW FOR A COLDER SOUNDING. BUT THE
GFS IS A SLIGHT OUTLIER BY 18Z FRIDAY OR 00Z SATURDAY WITH RESPECT
TO THE POSITION OF THE LOW. WILL TREND SLIGHTLY TOWARDS THE NAM12
FOR A FINAL SOLUTION WITH RESPECT TO THE THERMAL PROFILE...THROUGH
EXPERIENCE ALOT OF TIMES THE WAA/LOW LEVEL JET GETS UNDERPLAYED SOME
AND WITH MARGINAL FORECAST SOUNDING IN BUFKIT AT THIS TIME AFTER
12-15Z THE CHCS FOR A MIX WITH RAIN SOUTH OF THE MICHIGAN BORDER ARE
LOOKING SOMEWHAT BETTER. THE WARMER AIR WILL ALSO LOWER
RATIOS...WITH A LIKELY 8 OR 10 TO 1. ALSO...USING THE LOGIC OF A
SLIGHTLY STRONGER LOW LEVEL JET...MODEST INCREASES IN BOTH TIMING
AND AMOUNT OF THE MOISTURE TRANSPORT CAN BE EXPECTED.
SFC HIGH WILL CONTINUE TO PUSH EAST ACROSS THE APP MNTS THIS
EVENING. SFC LOW CURRENTLY IN THE DAKOTAS WILL DROP ESE INTO THE
GREAT LAKES OVERNIGHT. INCREASING CLOUDS OVERNIGHT WITH FALLING
CIGS FROM THE HIGHER LEVELS TO LOWER AS THE ATMS MOISTENS. WINDS AT
THE SFC WILL BACK TO THE SOUTHEAST TONIGHT AS THE SFC LOW WEAKENS
ACROSS THE DAKOTAS INTO MINNESOTA AND A SFC LOW DEEPENS IN
SOUTHWEST ONTARIO. LOW LEVEL WINDS AT 850 AND 925MB WILL INCREASE
FROM THE SOUTH...ESPECIALLY AFTER 06Z. 925MB TEMPS NEAR -8 TO -10C
WILL WARM TO -4 TO -6 BY 06Z FRIDAY. OVERNIGHT LOWS MAY BE JUST A
FEW HOURS AFTER SUNSET WITH GRADUAL WAA STEADYING AND SLOWLY RISING
THE TEMPS THROUGH THE OVERNIGHT. PRECIP WILL PUSH INTO THE REGION
FROM THE WEST JUST BEFORE OR AROUND MIDNIGHT...DECENT ISENT LIFT
FOUND IN THE 285-295K SFC. PROFILES SUGGEST THE PRECIP TO BE ALL
SNOW THROUGH DAYBREAK...1-2 INCHES BEFORE 12Z WILL BE LIKELY. THE
BEST FORCING LOOKS TO BE THROUGH THE REGION AROUND 09-12Z
TIMEFRAME...WITH A POSSIBLE SECONDARY MAX OF FORCING AROUND 15-18Z.
AS THE WARMER AIR PUSHES NORTH AHEAD OF THE SYSTEM A WARM LAYER
ALOFT MAY DEVELOP AND START TO TRANSITION TO RAIN FROM THE SOUTH TO
NORTH THROUGH THE MORNING HOURS...THE TRANSITION ENDING NEAR THE
MICHIGAN STATE LINE MOST LIKELY. ANOTHER INCH OR TWO OF SNOW WOULD
BE POSSIBLE WHERE THE RAIN HOLDS OFF. TEMPS WILL CLIMB JUST ABOVE
FREEZING ACROSS THE ENTIRE FORECAST AREA BY LATE MORNING OR EARLY
AFTERNOON. WINDS WILL INCREASE FROM THE SOUTH AND SOUTHWEST DURING
THE MORNING INTO THE AFTERNOON. AS THE SYSTEM STARTS TO DEPART THE
REGION DURING THE AFTERNOON THE PRECIP CHCS WILL TAPER OFF.
LONG TERM...
FRIDAY NIGHT THROUGH THURSDAY...
FCST PERIOD BEGINS WITH CHANCE FOR SOME LINGERING LAKE EFFECT SHSN
AS CLIPPER SYSTEM EXITS THE GREAT LAKES REGION. HIGH PRESSURE THEN
MOVES INTO TN VALLEY ON SATURDAY ALLOWING SFC RIDGING TO BUILD INTO
THE AREA WHICH SHOULD PROVIDE FOR A PRETTY DECENT DAY WITH SOME
SUNSHINE AND TEMPS IN THE MID 30S. UPPER LEVEL RIDGE THEN MOVES OVER
THE REGION BY 12Z SUNDAY AND SOUTHERLY FLOW DEVELOPS ON BACK SIDE OF
SFC HIGH RESULTING IN GOOD WAA WITH 850MB TEMPS WARMING 10-15C FROM
SATURDAY THROUGH SUNDAY. EXPECT AREA OF MID LEVEL CLOUDS TO
ACCOMPANY WAA...BUT ATTM NO SUFFICIENT FORCING TO REALLY INDICATE
MUCH OF A CHANCE OF SEEING ANY PRECIP WITH THIS FEATURE SO WILL
ADJUST CURRENT GRIDS TO DRY FCST THROUGH 00Z MON. THIS SETS THE
STAGE FOR NEXT MAJOR STORM SYSTEM TO MOVE INTO THE AREA. THIS
SYSTEM WILL INITIALLY MOVE QUICKLY ALONG THE US/CANADIAN BORDER
THIS WEEKEND IN FASTER NORTHERN STREAM...WHICH WILL DRAG COLD FRONT
ASSOCIATED WITH THIS SYSTEM INTO THE AREA SUNDAY NIGHT INTO
MONDAY. HOWEVER...AS SYSTEM CROSSES THE ROCKIES...MODELS INDICATING
SOME OF THE ENERGY WILL DIVERT INTO SOUTHERN STREAM...ALLOWING
UPPER TROUGH TO RAPIDLY DEEPEN AND CLOSE OFF RESULTING IN RAPID
INTENSIFICATION AT SFC...QUICKLY GOING FROM FRONTAL WAVE TO DEEP
SFC LOW OVER TN VALLEY BY TUESDAY. ECMWF COMING MORE INTO LINE WITH
GFS ON THIS SOLN...BRINGING SFC LOW UP THROUGH OH VALLEY TUESDAY
WHICH WOULD PLACE OUR AREA IN POTENTIAL SNOW EVENT. WILL BE
INTERESTING TO MONITOR LATER FCST TRENDS AS MODELS HAVE TENDED TO
WORK SOLN FURTHER WEST IN SUCCESSIVE RUNS WITH SIMILAR PATTERN THIS
WINTER. FOR NOW WILL EXTEND PRECIP CHANCES WITH THIS SYSTEM BY
ADDING IN CHANCE FOR SNOW TUESDAY NIGHT. BELIEVE KEEPING MENTION OF
MIXED PRECIP MONDAY NIGHT AND TUESDAY GOOD IDEA...IF RAPID DEEPENING
ADVERTISED BY MODELS IS REALIZED COULD SEE GOOD OVERRUNNING OF WARM
AIR INITIALLY INTO THE REGION. WILL KEEP WITH DRY FCST ON WEDNESDAY
BEFORE NEXT SYSTEM MOVES INTO REGION ON THU...WOULD NORMALLY KEEP
DAY 7 DRY WHEN AVERAGE OF GFS MEMBERS NEAR CLIMATOLOGY ON POPS
THURSDAY...BUT WITH THIS PATTERN AND GIVEN SBN AND FWA HAVE HAD ONLY
3 DAYS OF ZERO PRECIP THIS MONTH...THINKING BETTER BET IS TO GO
AHEAD AND ADD SMALL CHANCE.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...SNOW ADVISORY UNTIL NOON EST /11 AM CST/ TODAY FOR INZ003>009-
012-014-016>018.
WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR INZ013-015-020-
022>027-032>034.
MI...SNOW ADVISORY UNTIL NOON EST TODAY FOR MIZ077>081.
OH...SNOW ADVISORY UNTIL NOON EST TODAY FOR OHZ001-002-004-005-015-
016.
WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR OHZ024-025.
LM...NONE.
&&
SHORT TERM...SCHOTT
LONG TERM...LOGSDON
AVIATION...SKIPPERHazardous weather outlook, Feb 28, 5:12 AM EST, 20 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
512 AM EST THU FEB 28 2008
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-291015-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
512 AM EST THU FEB 28 2008 /412 AM CST THU FEB 28 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SNOW IS EXPECTED TO DEVELOP AFTER MIDNIGHT TONIGHT WITH UP TO 2
INCHES BY DAYBREAK.
FLOODING OF THE KANKAKEE RIVER WILL PERSIST...ESPECIALLY NEAR
DAVIS ROUTE 30.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SNOW WILL END FRIDAY...WITH 2 TO 4 INCHES OF TOTAL ACCUMULATION.
SOME TRAVEL IMPACTS ARE POSSIBLE.
LOCAL RIVER FLOODING WILL CONTINUE ACROSS THE AREA THROUGH THE
WEEKEND. THE RISK OF ICE JAMS ON RIVERS WILL PERSIST.
THE FLOOD POTENTIAL IS EXPECTED TO INCREASE AGAIN EARLY NEXT WEEK
AS MELTING SNOW COMBINES WITH RAINFALL. RENEWED FLOODING OF
RIVERS...CREEKS AND LOW LYING AREAS IS POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING AND ICE JAMS...AS
WELL AS ANY SNOWFALL REPORTS.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-291015-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
512 AM EST THU FEB 28 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE POSSIBLE THROUGHOUT MUCH
OF THIS TIME PERIOD.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
Winter Weather, Noble
- When
- February 29, 2:00 AM EST to 2:00 PM EST
- Where
- Noble forecast zone
- Deaths
- 0 direct, 2 indirect
- Injuries
- 0 direct, 2 indirect
- Reported by
- Broadcast Media
- Coordinates
- 41.399, -85.417 (the zone’s center; the record gives no point)
The snow was a contributing factor to a 2-car accident in Noble County. A SUV carrying four passengers collided with another vehicle after crossing the centerline. Fatalities included a 28-year-old male and his 5-year-old son. Two other passengers, the 24-year-old wife of the driver and the wife’s 15-year-old sister were injured. Everyone in the vehicle was wearing seat belts.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in New York, February 29, 20081 death · 5 injured · 1 event
- Heavy Snow in Pennsylvania, February 29, 20087 events
- Winter Weather in Pennsylvania, February 29, 20086 events
- Winter Weather in New Jersey, February 29, 20086 events
- Heavy Snow in Pennsylvania, February 29, 20085 events
- Lake-Effect Snow and Winter Weather in Michigan, February 29, 20083 events
- Heavy Snow in Michigan, February 29, 20082 events
- Heat in California, February 29, 20081 event
- Heavy Snow in Maryland, February 29, 20081 event
- Heavy Snow in West Virginia, February 29, 20081 event
- High Wind in Montana, February 29, 200850 kt wind · 1 event
- Blizzard in Alaska, February 29, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85443.